New Hampshire, 2002

Damaging Winds and Lightning Strikes in New Hampshire, July 23, 2002

July 23, 2002 · NWS GYX · 17 events in 5 counties and zones

Severe thunderstorms moving through central and southern New Hampshire knocked down trees and power lines and lightning from the storms caused several fires. Southeastern Rockingham County had the worst damage as numerous trees were downed by the thunderstorms.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$15,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms moving through central and southern New Hampshire knocked down trees and power lines and lightning from the storms caused several fires. Southeastern Rockingham County had the worst damage as numerous trees were downed by the thunderstorms. Trees were reported down in Alexandria, Gilford, Strafford, Newfields, Salem, Hampton, Hampton Falls, North Hampton, Stratham, Exeter, Brentwood, Epping, and Greenland. Lightning damaged structures in Stratham and Auburn and two people were injured by lightning as they stood outside their home in Hooksett. In Hampton, the porch of a building was lifted up and over the building on Ocean Blvd and landed in the street. In Stratham, lightning struck a 14 by 28 ft barn, causing a fire that burned the structure and equipment inside to the ground. Lightning also struck the fire station in Auburn causing about $5000 in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 23, 11:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 23, 11:08 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATE TO INCLUDE WATCH BOX
NATIONAL WEATHER SERVICE GRAY ME
1208 PM EDT TUE JUL 23 2002

DISC...SVR TSTM WATCH BOX IN EFFECT TIL 23Z.  REST UNCHANGED.
ENHANCED WORDING ADDED TO THE MTNS.

MAIN REASON FOR UPDATE IT TO ADD CHC ISOLD SVR WX SWRN ME/SRN
NH THS AFTN.  SPS JUST ISSUED.  LCL CHECKLIST INDICATING RIPE CONDS
ACRS PTNS OF OUR FA AS SIGNIF LOW LVL MOISTR COMBINING W/ APCHG
CDFNT & EXITING JET ALFT TO PRODUCE LCLY DAMAGING WINDS.  UPR LVL
JET OF 130-140 KTS EXITING THE RGN PLACING SRN SECTIONS IN LF QUAD.
BEST CONVECTION WL MST LKLY DVLP OVRHD BY EARLY TO MID AFTN...BFR
ENTERING INCREASINGLY UNSTABLE AIRMASS S OF OUR RGN.
THEREFORE...BST CHC OF ANY SVR STMS WL BE SRN ZNS.

PRECIPITABLE WATER VALUES VRY HIGH (AOA 2 WRN PTNS OF THE FA).
TRAINING STMS MAY CAUSE LCLY HVY RNFL.  WL ADD THS TO THE ZN PKG.

OTRW...WL TWEAK TEMPS/WNDS.

MARINE...SCA TO RMN IN PLC.  WL LWR WND/SEAS FOR THS AFTN...BUT LCLY
ROUGH CONDS IN STMS.

FCSTID = 13

.GYX...
ME...SVR TSTM WATCH IN EFFECT TIL 23Z.
NH...SVR TSTM WATCH IN EFFECT TIL 23Z.

JC

In the hours before

Special weather statement, Jul 23, 8:15 AM EST, 4 hours 45 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-232115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
915 AM EDT TUE JUL 23 2002

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL ACROSS
PORTIONS OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THIS
AFTERNOON.  THERE IS ALSO THE POSSIBLITY OF LOCALLY HEAVY RAINFALL
IN ANY PERSISTENT STORMS.

A STRONG COLD FRONT WILL SWEEP ACROSS NORTHERN NEW ENGLAND THIS
AFTERNOON...TRIGGERING THE STORMS.  IT WILL BRING MUCH COOLER AND
DRIER AIR INTO THE STATE TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

JC

The radar

The Portland,ME radar (KGYX), 128 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Grafton

When
July 23, 1:00 PM EST
Where
Grafton County, Alexandria
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.617, -71.800

Thunderstorm Wind, Belknap

When
July 23, 1:15 PM EST
Where
Belknap County, Gilford
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -71.400

Thunderstorm Wind, Strafford

When
July 23, 2:15 PM EST
Where
Strafford County, Strafford
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -71.183

Lightning, Merrimack

When
July 23, 2:15 PM EST
Where
Merrimack County, Hooksett
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.298, -71.680 (the zone’s center; the record gives no point)

Thunderstorm Wind, Rockingham

When
July 23, 2:30 PM EST
Where
Rockingham County, Brentwood
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.967, -71.067

Lightning, Rockingham

When
July 23, 2:30 PM EST
Where
Rockingham County, Auburn
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

Thunderstorm Wind, Rockingham

When
July 23, 2:40 PM EST
Where
Rockingham County, Salem
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
42.783, -71.217

Thunderstorm Wind, Rockingham

When
July 23, 2:40 PM EST
Where
Rockingham County, Epping
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
43.033, -71.067

Thunderstorm Wind, Rockingham

When
July 23, 2:45 PM EST
Where
Rockingham County, Newfields
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
43.033, -70.950

Thunderstorm Wind, Rockingham

When
July 23, 2:45 PM EST
Where
Rockingham County, Exeter
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.967, -70.933

Thunderstorm Wind, Rockingham

When
July 23, 2:45 PM EST
Where
Rockingham County, Stratham
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
43.017, -70.933

Lightning, Rockingham

When
July 23, 2:45 PM EST
Where
Rockingham County, Stratham
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

Thunderstorm Wind, Rockingham

When
July 23, 2:50 PM EST
Where
Rockingham County, North Hampton
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.967, -70.817

Thunderstorm Wind, Rockingham

When
July 23, 2:55 PM EST
Where
Rockingham County, Hampton
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.933, -70.817

Thunderstorm Wind, Rockingham

When
July 23, 2:55 PM EST
Where
Rockingham County, Hampton Falls
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.917, -70.850

Thunderstorm Wind, Rockingham

When
July 23, 2:55 PM EST
Where
Rockingham County, Greenland
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
43.033, -70.850

Thunderstorm Wind, Rockingham

When
July 23, 3:10 PM EST
Where
Rockingham County, 7 mi E of Rye Beach
Measured
52 kt (60 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
42.967, -70.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2002Every state in 2002This day in weather historyWarnings in New Hampshire, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5309645, 5309646, 5309699, 5309712, 5309707, 5309711, 5309701, 5309708, 5309700, 5309706, 5309709, 5309710, 5309704, 5309703, 5309705, 5309713, 5309702.